Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 18, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 2, 2020, 8:16 PM EDT for 4 counties in North Carolina. It took effect at Jun 3, 2020, 8:00 AM EDT. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2020, 8:16 PM EDT (00:16 UTC)
- In effect from
- Jun 3, 2020, 8:00 AM EDT
- Expired
- Jun 4, 2020, 8:00 PM EDT
- In force
- 36 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902 WHUS42 KMHX 030016 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 816 PM EDT Tue Jun 2 2020 NCZ195-196-199-204-205-031230- /O.NEW.KMHX.BH.S.0018.200603T1200Z-200605T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 816 PM EDT Tue Jun 2 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING THROUGH THURSDAY EVENING... * WHAT...Strong longshore currents in the surf zone. * WHERE...The beaches south of Cape Hatteras to Cape Lookout, and Crystal Coast beaches. * WHEN...From Wednesday morning through Thursday evening. * IMPACTS...Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which occurred around noon tomorrow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
5 follow-up statements
863 WHUS42 KMHX 030654 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 254 AM EDT Wed Jun 3 2020 NCZ195-196-199-204-205-032345- /O.EXT.KMHX.BH.S.0018.200603T1200Z-200604T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 254 AM EDT Wed Jun 3 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between noon and 1 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
550 WHUS42 KMHX 031534 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1134 AM EDT Wed Jun 3 2020 NCZ195-196-199-204-205-040000- /O.CON.KMHX.BH.S.0018.000000T0000Z-200604T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1134 AM EDT Wed Jun 3 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between noon and 1 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
950 WHUS42 KMHX 032230 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC Issued by National Weather Service Wakefield VA 630 PM EDT Wed Jun 3 2020 NCZ195-196-199-204-205-041030- /O.EXT.KMHX.BH.S.0018.000000T0000Z-200605T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 630 PM EDT Wed Jun 3 2020 ...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Crystal Coast beaches. * WHEN...Through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur between noon and 1 pm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$ NWS/AKQ
564 WHUS42 KMHX 040727 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 327 AM EDT Thu Jun 4 2020 NCZ195-196-199-204-205-041930- /O.CON.KMHX.BH.S.0018.000000T0000Z-200605T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 327 AM EDT Thu Jun 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Oregon Inlet to Cape Lookout, and Crystal Coast beaches. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:45 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
941 WHUS42 KMHX 041423 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1023 AM EDT Thu Jun 4 2020 NCZ195-196-199-204-205-050000- /O.CON.KMHX.BH.S.0018.000000T0000Z-200605T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 1023 AM EDT Thu Jun 4 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and strong longshore currents in the surf zone. * WHERE...The beaches from Cape Hatteras to Surf City.. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Strong longshore currents will create dangerous swimming conditions. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 12:45 PM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Strong longshore currents can sweep swimmers and surfers into rip currents, piers, jetties and other hazardous areas. In many cases, the longshore current is strong enough to prevent swimmers from being able to keep their feet on the bottom making it difficult to return to shore. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 2, 7:00 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 2, 7:00 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
700 PM EDT Tue Jun 2 2020
.SYNOPSIS...
High pressure offshore will build into the Carolinas through
midweek. Another cold front will approach from the northwest
Thursday into Friday, then cross the area late this weekend.
High pressure will build in from the northwest early next week.
&&
.NEAR TERM /Through Tonight/...
As of 7 PM Tue...No major changes with eve update. Have adjusted
min T's up a degree or so near the coast, as gusty onshore flow
will continue all night.
Prev discussion... As of 255 PM Tue...A mid level shortwave is
forecast to track across the Mid-Atlantic late tonight.
Associated moisture with this system is expected to remain
mostly offshore but there is a very small risk for a few showers
after midnight vicinity of the Outer Banks. Elsewhere, expect
clear to partly cloudy skies. Breezy southwest winds will occur
along the coast, with light southwest winds inland. Lows will be
mild in the mid to upper 60s with around 70 beaches.
&&
.SHORT TERM /WEDNESDAY/...
As of 255 PM Tue...Hot and a little more humid weather is
expected across Eastern NC Wed as dewpoints creep up to around
70 degrees with continued brisk SW flow around the offshore high
extending into the area. Low level thickness approaching 1420
supports highs around 90 to low 90s. Continued breezy,
especially along the coast.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
As of 245 AM Tue...High pressure will continue offshore through
the end of the week bringing much warmer temperatures. A series
of disturbances will bring rain chances back into the forecast
late week into next weekend.
Wed night through Thursday...Could see a very small chc of a
shra or storm later Thu as upr trf begins to approach from the
W but still think best pcpn chances hold off until Thu night.
Fri through Saturday night...Unsettled this period
as upr trf develops to the W late week with a stronger
shortwave crossing over the weekend. Timing and coverage of pops
in question this far out so cont with chc pops...highest Fri
when models show best QPF over region. Highs mainly mid to upr
80s inland with lower 80s beaches.
Sunday through Tuesday...Cold front will cross Sat night
followed by high pressure building in from the NW Sunday into
Tuesday. Shra shld be pushing offshore by Sun morn with
slightly cooler but less humid conditions through Mon with
highs in the 80s through Tue.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Short Term /Through Wednesday/...
As of 7 PM Tue...VFR conditions will prevail through the TAF
period. Strato cu is dissipating with loss of daytime heating at
this hour. Only some sct cirrus sweeping through at times. Swrly
winds around 10-15 kt will remain tonight, then pick up a bit
with gusts around 20 kt on Wed.
Long Term /Wednesday night through Sunday/...
As of 255 PM Tue...Pred VFR expected through Thu with generally
dry conditions prevailing. Sct shra/tsra expected Fri and Sat
ahead of approaching cold front with a few periods of sub VFR
conditions expected. Return to VFR conditions Sunday with high
pressure building in.
&&
.MARINE...
Short Term /Through Wednesday/...
As of 255 PM Tue...SCA's are now in effect for the Sounds and
coastal waters for S/SW flow 15-25 kt gusting to 30 kt through
Wed night due to the gradient between high pressure offshore and
a lee trough east of the mountains. Seas build to 5-8 ft
tonight and 6-9 ft Wed.
Long Term /Wednesday night through Sunday/...
As of 255 PM Tue...High pressure offshore will produce SW winds
20-30 kt through Wed night with seas mainly 6-9 ft. SW flow
will decrease to 15-25 kt early Thu and 10-20 kt in the
afternoon. Seas 4 to 6 ft will subside to 3-5 ft. SW winds
diminish a bit more Fri and Sat to 10 to 15 kts with 2-4 ft seas.
Winds shift behind the cold front Sunday to NW/N around 15 kt
with 2-4 ft seas.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for AMZ135-150-
158.
Small Craft Advisory from 10 PM this evening to 10 AM EDT
Wednesday for AMZ131-230-231.
Small Craft Advisory until 2 PM EDT Thursday for AMZ152-154.
Small Craft Advisory until 10 AM EDT Thursday for AMZ156.
&&
SYNOPSIS...MHX
NEAR TERM...JME/TL
SHORT TERM...JME
LONG TERM...RF
AVIATION...RF/TL
MARINE...JME/CEBHazardous weather outlook, Jun 2, 3:40 AM EDT, 16 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 340 AM EDT Tue Jun 2 2020 NCZ029-044>047-079>081-090>092-094-193>195-198-199-030745- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow-Coastal Onslow- 340 AM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-203>205-030745- East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- 340 AM EDT Tue Jun 2 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.